Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Intern Med. 1997 Nov 1;127(9):804-12.

The pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia.

Author information

  • 1McMaster University, Hamilton Health Sciences Corporation, Ontario, Canada.

Abstract

BACKGROUND:

Platelet-mediated arterial occlusion is a well-recognized cause of limb loss in patients with heparin-induced thrombocytopenia. However, the syndrome of distal ischemic necrosis complicating the deep venous thrombosis (venous limb gangrene) sometimes associated with heparin-induced thrombocytopenia has not been well characterized.

OBJECTIVE:

To study the pathogenesis of venous limb gangrene associated with heparin-induced thrombocytopenia.

DESIGN:

Characterization (based on descriptive and case-control studies) of a novel syndrome of limb loss and hypothesis testing by analysis of plasma samples.

SETTING:

Five university-associated hospitals in one medical community.

PATIENTS:

Clinical and laboratory records of 158 patients with heparin-induced thrombocytopenia were reviewed to identify patients with venous limb gangrene (n = 8), limb arterial thrombosis (n = 10), and uncomplicated deep venous thrombosis (n = 58).

MEASUREMENTS:

Clinical and laboratory factors associated with venous limb gangrene, including thrombin-antithrombin complexes and vitamin K-dependent procoagulant and anticoagulant factors.

RESULTS:

Warfarin treatment was more frequently associated with venous limb gangrene than with limb arterial thrombosis (8 of 8 patients compared with 3 of 10 patients; P = 0.004). The anticoagulant effect of warfarin seemed greater in the 8 patients with venous limb gangrene than in the 58 patients who did not develop gangrene (median International normalized ratio, 5.8 compared with 3.1; P < 0.001). Compared with plasma from controls, plasma from patients with venous limb gangrene had a higher ratio of thrombin-antithrombin complex to protein C activity during warfarin treatment. No hereditable abnormalities of the protein C anticoagulant pathway were seen in any patient.

CONCLUSIONS:

Warfarin treatment of deep venous thrombosis associated with heparin-induced thrombocytopenia is a possible cause of venous limb gangrene, perhaps because of acquired failure of the protein C anticoagulant pathway to regulate thrombin generation.

Comment in

PMID:
9382401
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk